More reports are coming in and the number of deaths could rise, said GBI spokeswoman Nelly Miles.
“There is a new drug that’s surfaced in our community,” Hendry with Navicent said during a press conference Tuesday.
The drug, which is being sold on the streets as Percocet, can cause severe levels of unconsciousness and respiratory failure, Hendry said.
He warned residents not to take any medications other than those prescribed by a physician or obtained at a pharmacy.
Toxicology reports are not back yet, so it’s unclear what exactly the drug is.
It’s possible the drug could be a homemade compound using the powerful opioid fentanyl, which has been linked to overdose deaths across the nation, he said.
People affected have reported the drug as “yellow pills” being marketed on the street as the pain medication Percocet, according to law enforcement.
The GBI does not yet know what the drug is.
Pills on the street are often laced with many other drugs, Miles said.
In a statement, the Georgia Department of Public Health called the unidentified substance “extremely potent.”
Public health officials also warned that while overdose reports have so far been limited to middle and south Georgia, the drugs may also be sold on the streets in other parts of the state.
A rising tide of opioid addiction has been feeding an escalating public health crisis nationally and in Georgia.
Drug overdoses are now the leading cause of death among Americans under 50.
In Georgia, they killed about 1,000 people a year between 2006 and 2014, according to a recent analysis.